Antineoplastic Chemotherapy Induced QTc Prolongation

Author(s): Claudia Bagnes, Patricia Natalia Panchuk, Gonzalo Recondo.

Journal Name:Current Drug Safety

Volume 5 , Issue 1 , 2010

Abstract:

Anticancer drugs are sometimes associated with QT prolongation. Classical, new and candidate agents to treat cancer may affect ventricular repolarization through a set of different mechanisms. Interference on human ether-a-go-go-related gene potassium ion channels (HERG K+) seems to be a common mechanism for many of these drugs. Anthracycline chemotherapy is associated with electrocardiographic alterations including prolongation of QT interval, development of ventricular late potentials and various arrhythmias. The effects of the interaction of anthracyclines with the monoclonal antibody against HER2/neu (Erb-2) trastuzumab could potentiate the cardiotoxic effects. Electrocardiographic changes have been also reported with the use of 5-fluorouracil. QTc alterations have also been reported with some platinum compounds. Taxanes (paclitaxel and docetaxel) have also been associated with cardiotoxicity, promoting both bradi- and tachyarrhythmias and other cardiac disturbances. Among the newest compounds, symptomatic or asymptomatic QTc aberrations were reported with multitargeted tyrosine-kinase inhibitors, anti HERG2, anti-VEGF, vascular disruption agents and histone deacetylase inhibitors. Patients with cancer are at increased risk of sudden death due to severe cardiac arrhythmias because of the high prevalence of predisposing risk factors such as electrolytic abnormalities, starvation and concomitant medications. The use of specific anticancer drug that may prolong the QT interval needs to be properly evaluated in each case to reduce this risk.

Keywords: Antineoplastics, cytostatic, chemotherapy, torsades de pointes, QT interval prolongation, HERG channel

Rights & PermissionsPrintExport

Article Details

VOLUME: 5
ISSUE: 1
Year: 2010
Page: [93 - 96]
Pages: 4
DOI: 10.2174/157488610789869111